Search Results

1 - 2 of 2 items

  • Author: Michał Mielnik x
Clear All Modify Search

Abstract

Proton pump inhibitors (PPIs) are drugs commonly used for many diseases of the gastrointestinal tract, such as gastroesophageal reflux disease, erosive esophagitis, and peptic ulcers of the stomach and duodenum. Used for about 30 years, they are currently the most effective drugs that reduce the gastric secretion of hydrochloric acid. However, a dramatic increase in their consumption has been recently observed. Very often, they are used not in accordance with the guidelines. The consequences of the long-term use of PPIs may be various, with the most common side effects being bone fractures, cardiovascular events, recurrent infections, and vitamin and mineral deficiencies. Case report: An 82-year-old and a 58-year-old patients who had been taking omeprazole, a PPI for several years, developed vitamin B12 and iron deficiency anemia. Both patients were administered PPI orally for nonspecific dyspeptic symptoms. An evaluation of the gastrointestinal tract did not reveal the evident causes of gastrointestinal blood loss. They were also screened negative for Helicobacter pylori infection. Conclusions: There are no definitive pieces of evidence that the long-term use of PPIs can induce anemia, but our cases strongly suggest this thesis. Physicians should be aware of this potential side effect and consider monitoring in high-risk patients.

Abstract

An adequate level of physical activity has a substantial effect on both mental and physical human health. Physical activity is largely dependent on the function of the musculoskeletal and articular system. One of the most frequent diseases of this system is degenerative joint disease. Due to the changing and more demanding lifestyles and patients’ willingness to be involved in sports activity, the expectations of hip joint arthroplasty are becoming increasingly high. Alleviating pain ceases to be the only reason for which patients choose surgical interventions, while the expectations often include involvement in various sports. Only few studies contain recommendations concerning the frequency, type and intensity of sports activity which are acceptable after hip joint arthroplasty. The aim of the study was to evaluate function and physical activity of people following cementless short-stem hip joint arthroplasty in the observation of at least five years. The study group comprised 106 patients who underwent total hip arthroplasty due to degenerative joint diseases, chosen according to inclusion criteria. Patients underwent routine physical examinations following the Harris Hip Score protocol, responded to the UCLA scale and questionnaires concerning pre-surgical and current physical activity. Our results demonstrated that hip joint arthroplasty in people suffering from degenerative joint diseases has a beneficial effect on their level of functioning and physical activity. Although physical activity and the level of functioning obviously reduced as a person aged, the level of physical activity continued to be very high in both groups, with function of the hip joint evaluated as very good.